Iatrogenic Cushing's syndrome and secondary adrenal insufficiency after a single intra-articular administration of triamcinolone acetonide in HIV-infected patients treated with ritonavir

Clin Rheumatol. 2008 Dec;27 Suppl 2:S79-82. doi: 10.1007/s10067-008-1022-x. Epub 2008 Oct 1.

Abstract

The development of an iatrogenic Cushing's syndrome (ICS) followed by secondary adrenal failure remains an exceptional event after a single dose administration of a synthetic glucocorticoid. Medical attention has been drawn recently on the possible impact of ritonavir-based antiretroviral regimens on the systemic deleterious effects of a chronic administration of corticosteroids in HIV-infected patients. Three HIV-infected patients treated by a ritonavir-boosted protease inhibitor (PI) regimen received a single intra-articular injection of 40 mg triamcinolone acetonide in our university hospital. The three patients rapidly developed signs and symptoms of ICS followed by secondary adrenal insufficiency. Special attention must be paid when a single administration of corticosteroids has to be given in HIV-positive patients under ritonavir-boosted antiretroviral treatment, as these patients are at risk of developing early cushingoid features and a prolonged suppression of their hypothalamic-pituitary-adrenal axis.

Publication types

  • Case Reports

MeSH terms

  • Adrenal Insufficiency / chemically induced*
  • Cushing Syndrome / chemically induced
  • Cushing Syndrome / complications
  • Female
  • Glucocorticoids / adverse effects
  • HIV Infections* / complications
  • HIV Infections* / drug therapy
  • HIV Protease Inhibitors / therapeutic use
  • HIV-1*
  • Humans
  • Injections, Intra-Articular
  • Male
  • Middle Aged
  • Ritonavir / therapeutic use*
  • Triamcinolone Acetonide / adverse effects*

Substances

  • Glucocorticoids
  • HIV Protease Inhibitors
  • Triamcinolone Acetonide
  • Ritonavir